High Wind, Knox
- When
- January 28, 1:00 AM CST to 2:00 AM CST
- Where
- Knox forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Winds gusted up to 58 mph.
An arctic front moved into the area during the early morning hours of Monday, January 28th. This sent temperatures sharply lower, but also ushered in very strong northwest winds.
Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An arctic front moved into the area during the early morning hours of Monday, January 28th. This sent temperatures sharply lower, but also ushered in very strong northwest winds. Sustained wind speeds of 30 to 40 mph were common, with gusts up to 50 to 68 mph reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 27, 11:50 PM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1150 PM CST Sun Jan 27 2019
.UPDATE...
Issued at 842 PM CST Sun Jan 27 2019
Have expanded High Wind Warning to include Interstate 80 from
Lincoln and west. Trends over the last several hourly runs of
mesoscale model output, namely HRRR and RAP, indicate a corridor
of 50kt and greater gust potential tomorrow morning along
Interstate 80 west of Lincoln. Thus prudence suggests warning for
this heavily traveled east-west roadway is warranted given those
model trends and potential resultant impacts.
&&
.SHORT TERM...(Tonight through Wednesday)
Issued at 318 PM CST Sun Jan 27 2019
Strengthening warm air advection helped produce a few light snow
showers across the forecast area late this morning and into the
afternoon. By 3 PM, temperatures ranged from the mid 40s in western
portions of the forecast area to the upper teens in western Iowa.
An intense shortwave and associated surface low will continue to
travel southeast from the Canadian border and through the Dakotas
this evening. This system will drag a strong arctic front through
the region tonight and into Monday morning. Winds will become quite
strong, sustained at 20 to 30 kts, with gusts up to 50 kts. Light
precipitation will continue to develop along the front late this
evening. Mainly rain is expected initially, before mixing with and
changing over to snow Monday morning. While only a few hundredths of
liquid and little to no snow accumulation is expected, any untreated
wet roads and sidewalks will be subject to flash freezing as cold
air funnels into the area. Gusty winds could also create reduced
visibilities with blowing snow, primarily in northeast Nebraska and
western Iowa, where light snow is more likely to continue into early
Monday morning. Otherwise, a few flurries will be possible into
the afternoon hours. Temperatures will continue to fall through
the day on Monday. Highs in the teens and 20s early in the
morning will drop into the single digits and lower teens by the
late afternoon. Temperatures will continue to fall Monday night,
with lows dipping into the single digits across much of the
forecast area.
Bitterly cold polar air will continue to pour into the midwest
Tuesday and Wednesday. Winds chills Tuesday morning will dip down
to -5 to -20 degrees across northeast Nebraska and western Iowa.
More frigid arctic air will pull wind chills into the -20 to -40
range across the CWA Wednesday morning.
.LONG TERM...(Wednesday night through Sunday)
Issued at 308 PM CST Sun Jan 27 2019
Dangerously cold wind chills will continue to impact the forecast
area through Thursday morning. A glimmer of hope does arrive late
in the week as the large upper trough shifts east of the region
and a ridge builds to our west. Expect temperatures to warm
slightly Thursday afternoon and continue into the weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1137 PM CST Sun Jan 27 2019
Very strong winds will remain the primary aviation concern. An
arctic cold front is on schedule to sweep through eastern
Nebraska early in the TAF period. Northwest winds will increase
into the 25 to 40kt range with gusts over 50kt likely through at
least 18Z. Only gradual decrease in speeds is expected 18Z to 00Z,
but should settle back into the 15 to 25kt range by or shortly
after 00Z. MVFR cigs will accompany the strong winds much of the
day, and a brief light snow shower could occur as well.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 3 AM to noon CST Monday for NEZ045-052-053-
067-068-078-088>093.
Wind Chill Watch from Tuesday evening through Thursday morning
for NEZ011-012-015>018-030>034-042>045-050>053-067-068.
High Wind Warning until noon CST Monday for NEZ011-012-015>018-
030>034-042>044-050.
High Wind Warning from 3 AM to noon CST Monday for NEZ051-065-
066.
IA...Wind Advisory from 3 AM to noon CST Monday for IAZ055-056-069-
079-080-090-091.
Wind Chill Watch from Tuesday evening through Thursday morning
for IAZ043-055-056-069-079-080-090-091.
High Wind Warning until noon CST Monday for IAZ043.
&&
UPDATE...Dergan
SHORT TERM...KG
LONG TERM...KG
AVIATION...DerganHazardous Weather Outlook National Weather Service Omaha/Valley NE 338 PM CST Sun Jan 27 2019 IAZ043-NEZ011-012-015>018-030>034-042>044-050-281145- Monona-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Butler- 338 PM CST Sun Jan 27 2019 This Hazardous Weather Outlook is for portions of west central Iowa...east central Nebraska and northeast Nebraska. .DAY ONE...Tonight and Monday A high wind warning is in effect from midnight tonight until noon on Monday. An arctic front will move through the area tonight with northwest winds increasing to 35 to 45 mph with gusts to 60 mph behind it. Light rain or a wintry mix will change to light snow with only minor accumulations. However, rapidly falling temperatures behind the front could result in a flash-freeze of any untreated road surfaces. Lowered visibilities will also be possible due to blowing snow from strong winds during any lingering snow showers. .DAYS TWO THROUGH SEVEN...Monday night through Sunday A wind chill watch is in effect for most of eastern Nebraska and southwest Iowa Tuesday night through Thursday morning. On Tuesday and Wednesday, a reinforcing surge of polar air will bring bitter cold to the region. Wind chill values on Tuesday and Wednesday nights could fall to 20 to 40 below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ055-056-069-079-080-090-091-NEZ045-051>053-065>068-078-088>093- 281145- Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page- Washington-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe- Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 338 PM CST Sun Jan 27 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...east central Nebraska and southeast Nebraska. .DAY ONE...Tonight and Monday A wind advisory is in effect late tonight through Monday morning. An arctic front will move through the area tonight with light rain or a wintry mix changing over to light snow. While accumulations should be minimal, rapidly falling temperatures behind the front could result in a flash-freeze of any untreated road surfaces. Additionally, winds will increase from the northwest at 25 to 35 mph with gusts to 40 to 50 mph late tonight into Monday morning. .DAYS TWO THROUGH SEVEN...Monday night through Sunday A wind chill watch is in effect for most of eastern Nebraska and southwest Iowa Tuesday night through Thursday morning. On Tuesday and Wednesday, a reinforcing surge of polar air will bring bitter cold to the region. Wind chill values on Tuesday and Wednesday nights could fall to 15 to 40 below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
30 high wind. Local standard time, as filed.
Winds gusted up to 58 mph.
Winds gusted up to 58 mph.
Winds gusted up to 58 mph.
Winds gusted up to 58 mph.
Winds gusted up to 58 mph.
Winds gusted up to 61 mph.
Winds gusted up to 58 mph.
Winds gusted up to 59 mph.
Winds gusted up to 60 mph.
Winds gusted up to 58 mph.
Winds gusted up to 58 mph.
Winds gusted up to 58 mph.
Winds gusted up to 58 mph.
Winds gusted up to 58 mph.
Winds gusted up to 59 mph.
Winds gusted up to 58 mph.
Winds gusted up to 58 mph.
Winds gusted up to 58 mph.
Winds gusted up to 58 mph.
Winds gusted up to 58 mph. Up to 1000 people were without power due to downed lines.
Winds gusted up to 62 mph. Up to 1000 people were without power due to downed lines.
Winds gusted up to 58 mph.
Winds gusted up to 58 mph.
Winds gusted up to 58 mph.
Winds gusted up to 60 mph.
Winds gusted up to 67 mph.
Winds gusted up to 58 mph.
Winds gusted up to 58 mph.
Winds gusted up to 58 mph. A semi was blown over east of Auburn on Highway 136.
Winds gusted up to 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794149, 794150, 794148, 794151, 794156, 794153, 794154, 794163, 794152, 794157, 794175, 794164, 794158, 794168, 794159, 794160, 794177, 794161, 794171, 794173, 794174, 794179, 794181, 794182, 794186, 794176, 794178, 794180, 794183, 794185.